Dr. Sznol on Factors to Consider When Combining VEGF TKIs/Immunotherapy in RCC

Mario Sznol, MD
Published: Tuesday, May 21, 2019



Mario Sznol, MD, professor of medicine, co-director, Cancer Immunology Program, co-director, Yale SPORE in Skin Cancer, Yale Cancer Center, discusses factors to consider when combining VEGF TKIs with immunotherapy in renal cell carcinoma (RCC).

The toxicity profile of the combination seems to be that of the individual agents, says Sznol; there doesn't appear to be any added or synergistic toxicity. Most of the toxicity that patients experience is a result of the VEGF TKIs. Now, it may be difficult to discern whether the diarrhea a patient experiences is a result of the immunotherapy they’re receiving, be it nivolumab (Opdivo), pembrolizumab (Keytruda), or avelumab (Bavencio), or whether it's related to 1 of the VEGF TKIs. However, if the TKI is stopped for a few days, the diarrhea should subside, explains Sznol.

The same cannot be said for the immunotherapy-associated toxicities. There are some VEGF TKIs that should not be combined with anti–PD-1 therapies. Pazopanib (Votrient), for example, can cause severe liver toxicity. In contrast, sunitinib, at least anecdotally, can be combined fairly well with anti–PD-1 agents, says Sznol. Therefore, any of the agents, except pazopanib, is suitable to be combined with anti–PD-1 agents.
SELECTED
LANGUAGE


Mario Sznol, MD, professor of medicine, co-director, Cancer Immunology Program, co-director, Yale SPORE in Skin Cancer, Yale Cancer Center, discusses factors to consider when combining VEGF TKIs with immunotherapy in renal cell carcinoma (RCC).

The toxicity profile of the combination seems to be that of the individual agents, says Sznol; there doesn't appear to be any added or synergistic toxicity. Most of the toxicity that patients experience is a result of the VEGF TKIs. Now, it may be difficult to discern whether the diarrhea a patient experiences is a result of the immunotherapy they’re receiving, be it nivolumab (Opdivo), pembrolizumab (Keytruda), or avelumab (Bavencio), or whether it's related to 1 of the VEGF TKIs. However, if the TKI is stopped for a few days, the diarrhea should subside, explains Sznol.

The same cannot be said for the immunotherapy-associated toxicities. There are some VEGF TKIs that should not be combined with anti–PD-1 therapies. Pazopanib (Votrient), for example, can cause severe liver toxicity. In contrast, sunitinib, at least anecdotally, can be combined fairly well with anti–PD-1 agents, says Sznol. Therefore, any of the agents, except pazopanib, is suitable to be combined with anti–PD-1 agents.



View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Archived Version of a Live Webcast: Virtual Current Trends™: European Perspectives on the Advancing Role of CAR T-Cell Therapy in Hematologic MalignanciesJun 29, 20192.0
Community Practice Connections™: Practical Application of Sequencing for EGFR-Mutant Lung Cancers: A Focus on Recent Evidence and Key Next Steps in TrialsJun 29, 20192.5
Publication Bottom Border
Border Publication
x